Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Sunday, December 10, 2006

Fossy Jaw - jawbone death, bone decay, or jaw rot

"As potent inhibitors of osteoclast activity, the nitrogen-containing bisphosphonates might retard skeletal repair processes associated with trauma to or infection of the oral mucosa that involves the underlying bone. Since the jawbones are in constant use and are characterized by active remodeling, bisphosphonates might accumulate there preferentially, resulting in concentrations that exceed those found elsewhere in the skeleton. "
______________________________________
Gary Moller comments:
Losing your jaw is not pleasant. More to the point: horrific!

While this is the most commonly reported side-effect of these anti-osteoporosis drugs, I think this is only one of many possible adverse side effects that are coming to the fore. This class of drugs may be causing damage to arterial walls and kidney leading to early onset of cardiovascular disease of various forms and even dementia. Rather than preventing fractures, the longterm result may be more fractures and poor healing because the poor victim is left with old bone that does not heal.

These drugs have an estimated 1/2 life of 10 years, so if a user stopped today it could be as long as 20 years before the drug is completely eliminated.

Its not worth the risk taking these things. If you are diagnosed by a bone scan or blood test as having osteoporosis or close to it here is my advice:
  • Challenge the accuracy of the test because these tests are more often unreliable than reliable.
  • If you are small, the odds are the bone density test will have you with a low bone mineral density which is probably dead wrong.
  • If you have been unwell or in hospital for any reason and your blood calcium levels are high (A reason for putting you on these drugs) and you are given a biphosphenate don't take it.
  • Blood calcium goes through the roof if you are deprived of sunlight and unable to exercise - its a normal thing.
  • Read Gillian Sanson's book about the Myth of Osteoporosis first.

Instead of taking these awful drugs that also cost a fortune:

  • Insist on getting your vitamin D levels tested. If below 120 then:
  • Get some sunlight on your back and tummy and thighs 3 times a week for about 10 minutes. Failing that, find a sunbed and get a few minutes that way (No burning and no excessive tanning please).
  • Repeat the vitamin D test about 3 months later to see how you are going.
  • Take a multi mineral like Calcium Complete daily and take cod liver oil.
  • Cut right down on dairy and refined grains and eat your veges, especially ones like brocolli and cabbage.
  • Walk briskly daily, do housework, dig the garden and lift light weights above your head.
Post a Comment